Animal Health - General Expert Forum
Dachshund, sudden back leg paralysis, later side effects?
About This Forum:

This forum is for general pet health questions, such as questions about medications, parasites, vaccines, infectious diseases, breed specific and genetic problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Dachshund, sudden back leg paralysis, later side effects?

Our nine and a half year old male miniature dachshund suddenly lost the ability to walk on his back legs today while walking out of his doggy door. He has had seizures off and on almost all of his life, but he would get better shortly after and had never lost the ability to walk all together. We rushed him to the vet's office and the vet confirmed he had a pulled disc, and that he still had feeling in his back legs; he just couldn't walk on them. He was given 0.50 of a Metacam 10ml Inj., a Dexamethasone inj., and packs of Previcox and Prednisone which we started him on today as were vet's orders. We were told to keep him in a carrier so he couldn't drag his legs. He was very sleepy at first, but shortly after he had no control of his bladder and he had  blood in his urine. Since then he has been incredibly agitated, hot and panting (unusual for him), has not slept a wink (also unusual), and cannot stop drinking excessive amounts of water and therefore urinating excessively as well. I was wondering if anyone out there could possibly help, do these later symptoms sound like they could be side effects of the medicines listed above? Any help you could give is so greatly appreciated. Thank you.
Type of Animal
:  
Dog
Age of Animal
:  
9 1/2
Sex of Animal
:  
Male
Breed of Animal
:  
Dachshund
Last date your pet was examined by a vet?
:  
August 04, 2012
State/Province
:  
MS
Country
:  
USA
2054217_tn?1330542034
Sorry for the late response.
As you know Dachshunds do have an increased risk of disk injuries and unfortunately this one sounds serious. The excessive drinking and urinating is a normal side effect of corticosteriod use (dexamethasone, prednisone) and is not concerning. What is concerning though is that you are describing very serious neurological deficits and a referral to a neurologist is required immediately. The longer you wait on cases like this the less likely recovery will occur.
4 Comments
Blank
874521_tn?1375890587
You need to contact your Vet asap....these are serious side effects to not be overlooked...good luck.
Blank
462827_tn?1333172552
Gandy, I am not the Vet, but I feel the need to post...What your Guy is dealing with is called IVDD (Intervertabral Disc/Disease)....The Dachshund is the #1 breed for this disorder......It's quite common......

I see some Red Flags here: First, He hasn't PULLED a Disc, but it has Ruptured!!!! Paralysis means the disc has Ruptured!

Next: Metacam is a Non-Steroidal Anti-Inflammatory (NSAID).....The Dexamethazone Injection is a Steroid and should last 3 Days.....The side effects of steroids is Excessive Thirst & Frequent Urination.....My concern here is that these two medications SHOULD NOT be given together! The combination is setting your dog up for incredible Gastric Problems.....Gastric issues end up with the dog not wanting to eat which leads to many other problems....

Next: Previcox is a newer class of NSAID......And again, your Vet has Given it with Pred. which is a Steroid!  You don't say when the original treatment was given, but the first steroid injection again, should last 3 days.....The oral should not be started till the 4th day....

Usually, the best line of treatment for Disc Disease IS Steroids WITH a Pain Medication such as Tramadol, NOT an Anti-inflammatory....

Was a blood panel taken to check your dog's Kidney & Liver function before these meds were given? Although I'm going with side effects of the medications, it's possible that his Kidneys are failing....A blood test should have been given and make sure his levels were good to start with....I hope it was....

To me, the blood in the urine is from his bladder not being able to empty because of the paralysis.....You can be taught to express his bladder yourself until he gets better.....Stagnent Urine creates Infection (Which he doesn't need!

Panting & Not being able to sleep sounds like the Oral Steroid dose is too high.....What dose is he taking?

He Must be kept in a crate (I prefer Wire ones where the dogs can see their surroundings) & Only taken out to potty...You will have to carry him out...This is all do-able! Normal procedure is for 4-6 weeks of strict cage rest....

If your interested, there is a surgery to repair this (Best case would have been within the first 36 hrs.) It has an 85% success rate & is worth looking into.....The best prices would be at a Veterinary Teaching Hospital.....There are 27 in the US.....You may have one close to you...Their prices are about half the cost as a Specialty Center would charge...

If money is a problem, you need to check into Carecredit.com....You can apply online...It's a Credit card made for Human & Animal Medical bills.....Many Vets accept it as a form of payment & Most Surgery Centers...

Now, Here's what you need to do:
Contact your Vet Immediately & tell them what is going on......He/She would probably adjust the dose of steroids (Which IMO is probably the problem).....Lower doses work well, too. Make sure you tell them about the blood in his urine...
Tomorrow,  go in and get a bloodtest to check Kidney (Most Important) & Liver levels.......If they are too high, then medications can be changed or stopped....
After that: Google IVDD and read everything you can.....It is a very common disorder.....

If you want to start over, find a Holistic Vet in your Area.....Acupuncture works wonders for Disc Disease......You can search by state at the AHVMA
webpage.....

Normally, I'm over in the Dog Forum, not the Vet Forum......Please, let us know what you find out & how he's doing........Thanks, Karla
Blank
Avatar_m_tn
My minature dachshund had the disk problem where his hind legs went out and they were tucked under him where he could not even walk. It was so sad for us. We did research and found a dachshund website and read to confine them as much as possible to put in small kennel to keep them  from trying to move around. To give a dog asprin by the weight of the dachshund which he is only 7lbs. It also said a small dosage vitamin c every day. We only did the asprin for about a week for inflamation (inflammation) , and the vitamin c continued and within 2 weeks starting seeing improvement, and within a month he is back on his feet active as ever. We are so thankful he is doing great. We did all of this with lots of prayers for him as well. I wanted to share for others who may want to research as well what we did. We love our little fellow.
Blank
This Forum's Experts
234713_tn?1283530259
Aleda M Cheng, D.V.M., C.V.ABlank
American Animal Hospital
Randolph, NJ
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank